Common Blood Thinners Myths, Facts and Precautions

Blood thinning agents are a group of drugs that prevent blood clot formation. With the prevalence of atherosclerosis (narrowing of the arteries) these days, blood thinners are a commonly prescribed drug. It is a life-saving medication that can prevent a blood clot from blocking one of the arteries to a vital organ. When a clot blocks the blood supply to the heart, it can lead to a heart attack. If it happens in an artery to the brain, it can cause a stroke. Although any artery can become blocked if narrowed, it is the possibility of a heart attack and a stroke that is most commonly the cause for concern. These conditions can be fatal.

Ask a Doctor Online Now!

Despite most people understanding the seriousness of atherosclerosis, many still worry about using blood thinners on a long term basis. These drugs are not entirely without side effects and certain precautions are necessary. But in most instances these side effects do not outweigh the benefits. In other words, you should not be so concerned about the side effects and dangers that you avoid taking these drugs. It can be a matter of life and death, and it is therefore important to be informed about the benefits of blood thinners. All too often myths abound, especially on the internet, that discourages some people from taking these drugs.

Chance of Deadly Bleeding

Blood thinners affect your blood’s ability to clot. Since blood coagulation (clotting) is the way the body plugs up breaks in blood vessel, this repair mechanism is obviously affected. You may bleed for slightly longer than you normally would. This can be a bigger problem when you have severe injuries with large breaks in the blood vessels. But taking a blood thinner does not mean that you will spontaneously hemorrhage to the point where you will bleed to death. It is always important to take precautions though and let medical personnel know that you are on blood thinners should you sustain an injury or need to go in for surgery.

Avoid Vitamin K Foods

Many people are misled into believing that foods high in vitamin K should be avoided entirely if you are using blood thinners. This is not true. Vitamin K plays an important role in blood clotting and some blood thinners work by blocking vitamin K. But this does not mean that you have change your diet. Foods rich in vitamin K like asparagus, broccoli, cabbage, kale, lettuce (dark green) and liver (beef) do not have to be avoided. You can safely continue eating these foods as you previously did. Do not suddenly alter your diet and start eating more than you used to though. This sudden dietary change and excess of vitamin K rich foods could be a problem.

Caution About Injuries

Due to the increased bleeding tendency from using blood thinners, it is advisable to be cautious when partaking in activities where injuries are likely to occur. Try to avoid exercises or sports where falls and injuries are likely. For example, it may be a better choice to swim than to play football as the chances of sustaining an injury is greater with football than swimming. Similarly you should be cautious in daily chores like when using a knife, shears or other objects where cuts are likely. But remember that even a bad fall can be dangerous in the event that you may sustain internal bleeding without knowing it. Do not climb up ladders and be careful on stairs. If you sustain a bad fall, seek medical attention.

Double Up on Missed Doses

Even the most conscientious person may miss a dose of their medication on the odd occasion. But do not panic if you have missed one of your pills. Just take it as soon as your remember, even if it is out of your regular timing. Never take a double dose of blood thinners if you missed one. It is important to remember that blood thinners like any drug do not stop working at a certain time, and is not completely eliminated from your system once it is time to take the next pill. Doubling your dose can lead to serious complications which ultimately can do more harm than good. Unless otherwise advised, never take extra pills to make up for what you missed.

Causes Stomach Problems

It is true that some blood thinners can cause stomach problems, like gastritis, ulcers and indigestion. Firstly many of these side effects are common to a range of different drugs, not only blood thinners. Secondly newer blood thinners are less likely to cause stomach problems compared to older formulations. Furthermore, enteric coating ensures that these drugs can pass the stomach without causing any problems. However, if you have a history of stomach conditions like gastritis and peptic ulcers, it is important to inform your doctor and pharmacist accordingly so that the prescribed blood thinner can be changed if it is known to cause or exacerbate stomach problems.

Hair Loss is Common

It is true that hair loss can be attributed to the use of some blood thinners but contrary to popular belief, it is not a common side effect. If you are experiencing hair loss, it is advisable to see a dermatologist or trichologist. The hair loss may be due to a number of other more common causes rather than the blood thinners. Sometimes the hair loss may correlate with commencing blood thinners and this could be a matter of coincidence rather than causality. Even when hair loss may be associated with the use of blood thinners, you should never stop the drugs without first consulting with a doctor. Not all types of blood thinners causes hair loss, and blood thinners are not the only drugs that may have this side effect.

Increase Water Consumption

You should be drinking at least 8 glasses of water daily – these should be 8oz glasses equating to about 64oz (approximately 1.8 liters). This level of water consumption should be independent of whether you are using blood thinners or not. There is no need to drink significantly more or less than the advised water intake just because you are on blood thinners. It is a myth than blood thinners actually thin the blood. These drugs work by preventing blood clot formation, not by changing the viscosity of the blood. However, it is true that dehydration can “thicken” the blood and lead to clot formation. Stick to the recommended daily water intake unless otherwise advised.

Please note that any information or feedback on this website is not intended to replace a consultation with a health care professional and will not constitute a medical diagnosis. By using this website and the comment service you agree to abide by the comment terms and conditions as outlined on this page

Ask a Doctor Online Now!

  • Sandra Polston

    I have been taking Plavix since 2005 due to blockages in my illiacs, rentals and now one in my heart. I was recently diagnosed with ulcers in my stomach and intestines. Again today, I have diarrhea, acute stomach pain and 100.4 temp. I have bruised easily since I started Plavix, but I have many bruises that occurred within the last two weeks. I have no idea where they came from, they just appear. I have a cluster of really purple bruises on my inner thigh and I don’t know why. Do you have any insight? Thanks!